Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS San Diego, CA

August 18, 2013San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 18, 2013, 1:35 PM PDT for San Bernardino County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2013, 1:35 PM PDT (20:35 UTC)
Expired
Aug 18, 2013, 2:15 PM PDT
In force
40 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 67 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS56 KSGX 182035
SVRSGX
CAC071-182115-
/O.NEW.KSGX.SV.W.0001.130818T2035Z-130818T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF APPLE VALLEY...

* UNTIL 215 PM PDT

* AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH...AND DIME SIZED HAIL.  THIS STORM WAS LOCATED 6 MILES   
  EAST OF APPLE VALLEY...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF THE INDICATED COUNTY. HOWEVER...THOSE DRIVING ALONG       
  INTERSTATE 15 BETWEEN VICTORVILLE AND SOUTH OF BARSTOW MAY SEE     
  DANGEROUS WINDS AND SMALL HAIL. HEAVY RAIN MAY PRODUCE FLASH       
  FLOODING AND PONDING ON ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3465 11729 3473 11719 3471 11698 3444 11698
      3442 11717
TIME...MOT...LOC 2031Z 172DEG 10KT 3454 11711

$$

JJT
2 follow-up statements
622 
WWUS56 KSGX 182100
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN AUG 18 2013

CAC071-182115-
/O.CON.KSGX.SV.W.0001.000000T0000Z-130818T2115Z/
SAN BERNARDINO CA-
200 PM PDT SUN AUG 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR WEST CENTRAL SAN BERNARDINO COUNTY...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  FLASH FLOODING AND 
PONDING OVER ROADWAYS IS POSSIBLE. THIS STORM WAS LOCATED 7 MILES 
NORTHEAST OF APPLE VALLEY...MOVING NORTHEAST AT 5 MPH. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...INCLUDING NORTHEAST APPLE 
VALLEY...PORTIONS OF HIGHWAY 247 BETWEEN LUCERNE VALLEY AND APPLE 
VALLEY AND INTERSTATE 15 BETWEEN VICTORVILLE AND BARSTOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3465 11729 3473 11719 3470 11708 3464 11698
      3444 11698 3442 11717
TIME...MOT...LOC 2057Z 172DEG 10KT 3461 11712

$$

JJT
923 
WWUS56 KSGX 182113
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
213 PM PDT SUN AUG 18 2013

CAC071-182121-
/O.EXP.KSGX.SV.W.0001.000000T0000Z-130818T2115Z/
SAN BERNARDINO CA-
213 PM PDT SUN AUG 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 215 PM PDT...

THE THUNDERSTORM IS NO LONGER EXPECTED TO BE SEVERE. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY 
WILL BE ALLOWED TO EXPIRE AT 215 PM PDT. HOWEVER...GUSTY 
WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING STILL POSE A THREAT WITH 
THIS STORM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

LAT...LON 3465 11729 3473 11719 3470 11708 3464 11698
      3444 11698 3442 11717
TIME...MOT...LOC 2111Z 172DEG 10KT 3465 11713

$$

JJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:35 AM PDT, 4 hours earlier.

Area forecast discussion, Aug 18, 9:35 AM PDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PDT SUN AUG 18 2013

.SYNOPSIS...
UPPER LEVEL LOW OFF THE CALIFORNIA COAST WILL GRADUALLY DRIFT TO THE
SOUTH AND WEST TODAY...DRAWING SUBTROPICAL MOISTURE NORTHWARD ACROSS
THE SOUTHERN CALIFORNIA.  AS A RESULT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS...WITH
A FEW DRY LIGHTNING STRIKES AS WELL AS GUSTY AND ERRATIC WINDS
POSSIBLE.  THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO MONDAY.
HOWEVER...DRIER CONDITIONS WILL DEVELOP FOR THE REMAINDER OF THE
WORK WEEK...WITH LOCALLY GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS
AND DESERTS.  ALONG THE COAST AND INTO THE WESTERN VALLEYS...A
SLIGHTLY DEEPER AND MORE EXTENSIVE MARINE LAYER WILL DEVELOP.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A RELATIVELY VIGOROUS CUTOFF
UPPER LEVEL LOW SLOWLY DRIFTING TO THE SOUTH ALONG THE CENTRAL
CALIFORNIA COAST THIS MORNING...SHUNTING HIGH PRESSURE TO OUR EAST.
AS A RESULT...THE UPPER LEVEL FLOW OVER THE REGION IS TURNING
SOUTHERLY AND SLIGHTLY SOUTHEASTERLY AT THIS TIME.  THIS FLOW WILL
DRAW A MINOR INFLUX OF SUBTROPICAL MOISTURE NORTHWARD TODAY...ALONG
WITH A MINOR DISTURBANCE UP THROUGH THE COLORADO RIVER BASIN.  IN
FACT...THE 12Z SOUNDINGS FROM KNKX AND K1Y7 (YUMA) ALREADY SHOW THE
UPPER LEVEL FLOW TRANSITIONING AS WELL AS THE MOISTURE SURGE
STARTING...AS THE PRECIPITABLE WATER VALUES ARE 1.21 INCHES AND 1.61
INCHES RESPECTIVELY.  THEREFORE...BELIEVE THAT ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP TODAY OVER MOUNTAINS AND DESERTS TODAY.
THESE THUNDERSTORMS WILL LIKELY BE DRY...AT LEAST INITIALLY...AS THE
SOUNDINGS ALSO SHOW THE BRUNT OF THE MOISTURE BETWEEN 650 AND 500
MBS.  FOR THIS REASON...THINK IT WILL LIKELY TAKE A LITTLE BIT OF
TIME OF THE LOWER ATMOSPHERE TO MOISTEN UP...MAKING GUSTY AND
ERRATIC WINDS ANOTHER THREAT AS WELL.  HOWEVER...PRECIPITABLE WATER
VALUES SHOULD BE PUSHING 1.5 INCHES BY THIS EVENING...SO SOME RAIN
WILL BE POSSIBLE.  IF THESE SHOWERS OR THUNDERSTORMS TRAIN OVER A
GIVEN REGION...SOME LOCALIZED FLOODING MAY BE POSSIBLE...ESPECIALLY
OVER THE BURN SCARS.

ALTHOUGH THE UPPER LEVEL FLOW WILL START TO TRANSITION BACK TO
SOUTHWESTERLY TOMORROW...THERE SHOULD BE ENOUGH LINGERING MOISTURE
ALONG WITH ANOTHER WEAK DISTURBANCE TO CONTINUE THE THREAT OF
THUNDERSTORMS...MAINLY OVER THE NORTHERN MOUNTAINS AND DESERTS.

OTHERWISE...EXPECT DRIER CONDITIONS TO DEVELOP BY TUESDAY AND FOR
THE LATTER PART OF THE WORK WEEK...AS THIS UPPER LEVEL LOW SLOWLY
LIFTS AND MOVES BACK INLAND ACROSS CENTRAL CALIFORNIA.  ANOTHER
TROUGH WILL THEN DEVELOP ALONG THE WEST COAST FOR FRIDAY AND THE
WEEKEND.  THEREFORE...EXPECT SOME MINOR COOLING TO DEVELOP ONCE
AGAIN THROUGH MIDWEEK...WITH ONLY MINOR FLUCTUATIONS POSSIBLE
THROUGH THE WEEKEND.  THIS MEANS THAT TEMPERATURES WILL LIKELY
RETURN TO NORMAL OR SLIGHTLY BELOW NORMAL RANGES.  THE MARINE LAYER
WILL ALSO DEEPEN A BIT EACH NIGHT...BECOMING SLIGHTLY MORE EXTENSIVE
EACH NIGHT ACROSS THE WESTERN VALLEYS.  OTHERWISE...EXPECT LOCALLY
GUSTY WEST WINDS TO DEVELOP ACROSS THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EVENING...AS STRONGER ONSHORE FLOW DEVELOPS ONCE
AGAIN.

&&

.AVIATION...
181506Z...COAST/VALLEYS...STRATUS ABOUT 15 SM INLAND...WITH BASES
600-700 FT MSL AND TOPS 1400-1500 FT MSL...WILL CLEAR TO THE
IMMEDIATE COAST THROUGH 1800 UTC. 1800-19/0300 UTC...UNRESTRICTED
VIS AND SCT-FEW CLDS AOA 10000 FT MSL...WITH FEW-SCT CLDS AROUND
1000 FT MSL POSSIBLY LINGERING WITHIN 5 SM OF THE COAST.
19/0300-0800 UTC...STRATUS MOVING INLAND...EVENTUALLY REACHING 15-20
SM INLAND BY 19/1400 UTC. BASES WILL BE 800-900 FT MSL AND TOPS
1500-1600 FT MSL. EXPECT AREAS OF VIS 3-5SM BR AND LOCAL VIS 2SM BR
OR LESS.

MTNS/DESERTS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING WITH BASES 9000 FT MSL AND TOPS TO 35000
FT MSL...ALONG WITH STRONG UPDRAFTS AND LOCAL GUSTY SFC WINDS TO 40
KNOTS. OTHERWISE...SCT-BKN CLDS AOA 10000 FT MSL WILL PREVAIL
THROUGH MONDAY MORNING.

&&

.MARINE...
ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER WILL OCCUR DURING THE
EVENINGS THROUGH TUESDAY...INCLUDING A PEAK OF 7.2 FEET MONDAY
EVENING. SOME VULNERABLE LOW-LYING SPOTS ALONG THE COAST MAY
EXPERIENCE SOME MINOR TIDAL OVERFLOW DURING TIMES OF HIGHEST TIDE.

&&

.FIRE WEATHER...
AN UPPER LEVEL LOW ALONG THE CALIFORNIA COAST WILL DRAW SUBTROPICAL
MOISTURE NORTHWARD TODAY ALONG WITH A WEAK DISTURBANCE.  AS A
RESULT...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS AND DESERTS.  ALTHOUGH THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DRY LIGHTNING AS WELL AS GUSTY AND ERRATIC
WINDS THROUGH THE FIRST PART OF THE EVENT...SOME RAIN WILL BE
POSSIBLE.  IN FACT...LOCALIZED FLOODING MAY BE POSSIBLE IF THE
THUNDERSTORMS REFORM OVER THE SAME AREA...AND LOCALIZED FLOODING IS
POSSIBLE OVER THE BURN SCARS.

ALTHOUGH DRIER CONDITIONS WILL BEGIN TO DEVELOP FOR MONDAY...THERE
SHOULD BE ENOUGH LINGERING MOISTURE AND INSTABILITY OVER THE
NORTHERN MOUNTAINS AND DESERTS...FOR A SLIGHT CHANCE OF
THUNDERSTORMS.  AS THE TROUGH MOVES INLAND FOR TUESDAY AND THE
REMAINDER OF THE WORK WEEK...DRIER SOUTHWESTERLY FLOW ALOFT WILL
DEVELOP.  AT THE SURFACE...DRY CONDITIONS WILL CONTINUE TO
PREVAIL...WITH STRONG WEST WINDS POSSIBLE IN THE MOUNTAINS AND
DESERTS DURING THE LATE AFTERNOON AND EVENING PERIODS...INCREASING
THE WILDFIRE POTENTIAL ONCE AGAIN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE...PALMER
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 18, 3:17 AM PDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
317 AM PDT SUN AUG 18 2013

CAZ055-056-058-060>062-190100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
317 AM PDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS FOR THIS AFTERNOON AND EARLY EVENING WITH A FEW DRY
LIGHTNING STRIKES AND LOCALLY STRONG GUSTY WINDS POSSIBLE. SHOULD
ANY THUNDERSTORMS TRACK OVER RECENT BURN AREAS...THERE IS A SMALL
CHANCE FOR ISOLATED FLASH FLOOD WITH MUD AND DEBRIS FLOWS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR TUESDAY AND WEDNESDAY...DRYING AND INCREASING ONSHORE FLOW
WILL BRING LOCALLY GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS
EACH LATE AFTERNOON THROUGH LATE EVENING LOCALLY INCREASING THE
WILDFIRE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

17

In the hours before

Special weather statement, Aug 18, 12:38 PM PDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PDT SUN AUG 18 2013

CAZ055-060-182030-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
1238 PM PDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN BERNARDINO COUNTY
UNTIL 130 PM PDT...

AT 1230 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM OVER
LUCERNE VALLEY. THIS STORM WAS NEARLY STATIONARY. THIS THUNDERSTORM
MAY PRODUCE DRY LIGHTNING AND PEA SIZED HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3453 11689 3440 11679 3432 11691 3446 11706
TIME...MOT...LOC 1935Z 251DEG 2KT 3441 11690

HARRISON
Special weather statement, Aug 18, 1:24 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
124 PM PDT SUN AUG 18 2013

CAZ055-060-182115-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
124 PM PDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN BERNARDINO COUNTY
UNTIL 215 PM PDT...

AT 118 PM PDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
STATIONARY STRONG THUNDERSTORMS LIKELY PRODUCING PEA SIZED
HAIL...WIND GUSTS UP TO 40 MPH...HEAVY RAIN...AND FREQUENT AND
DANGEROUS LIGHTNING. THE STORM WAS LOCATED BETWEEN LUCERNE VALLEY
AND APPLE VALLEY...WITH HIGHWAY 18 LIKELY BEING AFFECTED.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

PLEASE REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NATIONAL WEATHER
SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

LAT...LON 3454 11721 3459 11707 3442 11695 3439 11712
TIME...MOT...LOC 2022Z 114DEG 1KT 3447 11709

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:38 PM PDTSpecial Weather StatementSGX52 min
Aug 18, 12:56 PM PDTFlash Flood WarningSGXSan Bernardino4 hr
Aug 18, 1:24 PM PDTSpecial Weather StatementSGX51 min
Aug 18, 1:37 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 18, 2:03 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 18, 2:52 PM PDTSevere Thunderstorm WarningSGXSan Bernardino23 min
Aug 18, 2:59 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 18, 3:27 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 18, 3:28 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 18, 3:47 PM PDTSevere Thunderstorm WarningSGXSan Bernardino58 min
Aug 18, 4:03 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 18, 4:44 PM PDTSevere Thunderstorm WarningSGXSan Bernardino61 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.